Florida, 2021

Damaging Wind in Florida, September 1, 2021

September 1, 2021 · NWS TBW · 1 event in 1 county or zone

Morning storms down a large tree in Hillsborough County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Morning storms down a large tree in Hillsborough County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 1, 3:20 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 1, 3:20 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
420 AM EDT Wed Sep 1 2021

.UPDATE...
With breezy west winds and onshore breaking surf, a Rip Currents
Statement has been issued for area beaches from this morning
through Thursday evening.

&&

.Prev Discussion... /issued 403 AM EDT Wed Sep 1 2021/

DISCUSSION...
As the remains of Ida moves northeast into the central Appalachians
today, a band of deep moisture wrapping into the system will stream
across the northern Florida peninsula. This will lead to widespread
thunderstorm coverage across the Nature Coast counties today, and
numerous to isolated coverage from around the Tampa Bay south. With
the potential for training storms, QPFs of around two to three inches
are expected across the Nature Coast during the next 24 hours,
with locally higher amounts possible. This could lead to some
areas of flooding, with the highest chances right along coast.
Tonight through Friday the band of deep moisture will drift
south, with the highest rain chances migrating into the Tampa Bay
area and southwest Florida, although the deep moisture profile
will moderate as the feature moves south.

Saturday and Sunday, broad mid level ridging will setup across the
southeastern US and Gulf of Mexico, while surface ridging develops
north of Florida. This will setup an easterly flow pattern across
the forecast area, with scattered showers and thunderstorms
developing each day, shifting towards the west coast during the
afternoon with the sea breeze collision.

Monday and Tuesday, an upper level trough swinging through the
eastern CONUS to the north of Florida will help shift the sub-
tropical surface ridge back across the southern and central Florida
Peninsula, bringing about a return of westerly flow and deeper
moisture. This will result in showers shifting onshore during the
morning, then scattered to numerous showers and storms developing
across the area through the afternoon and early evening, with the
highest chances over the interior.

AVIATION...
Showers and thunderstorms will shift onshore from the Gulf
throughout the day, causing periods of reduced flight categories
and gusty winds with the highest chances around the Tampa Bay
area and to the north. Outside of the showers and storms,
prolonged periods of MVFR ceilings will be possible later this
morning and through the afternoon, but confidence is not high
enough to be included in the TAFs at this time.

MARINE...
Atlantic high pressure ridging across southern Florida will shift
south today as the remains of Ida pass to the north of Florida,
setting up westerly to southwesterly flow. A tight pressure gradient
will favor Small Craft Advisory to Small Craft Exercise Caution
level winds north of Tampa Bay through this evening, then
conditions will gradually improve through the rest of the week.
However, daily thunderstorms will cause locally hazardous boating
conditions, particularly on Thursday when rain chances are
highest. A stronger ridge of high pressure will setup north of
Florida by Saturday, allowing winds to turn to easterly.

FIRE WEATHER...
No relative humidity concerns. A few patches of high dispersion
indices will be possible this afternoon and again Thursday
afternoon.

&&

.Preliminary Point Temps/PoPs...
TPA  87  78  87  78 /  70  70  90  50
FMY  90  77  88  77 /  20  30  50  40
GIF  87  75  86  75 /  60  50  70  20
SRQ  87  77  86  77 /  60  50  80  60
BKV  85  74  87  72 /  80  70  80  40
SPG  86  79  86  79 /  70  60  90  50

&&

Sea Breeze Thunderstorm Regime For Today: 5
Sea Breeze Thunderstorm Regime For Tomorrow: 5

For Additional Information On Sea Breeze Regimes go to the link below
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 8 AM EDT this morning through
     Thursday evening for Coastal Charlotte-Coastal Hillsborough-
     Coastal Lee-Coastal Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 10 PM EDT this evening for Coastal
     waters from Tarpon Springs to Suwannee River FL out 20 NM-
     Waters from Tarpon Springs to Suwannee River FL out 20 to
     60 NM.

&&

Fleming

In the hours before

Special weather statement, Sep 1, 4:56 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
556 AM EDT Wed Sep 1 2021

FLZ050-151-011030-
Coastal Hillsborough FL-Pinellas FL-
556 AM EDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of central Pinellas and
west central Hillsborough Counties through 630 AM EDT...

At 556 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bay Pines, or near Seminole, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tampa, Clearwater, Largo, Pinellas Park, Seminole, Downtown Saint
Petersburg, Saint Petersburg, St. Petersburg, St. Pete Beach, Bay
Pines, South Highpoint, Harbor Bluffs, Macdill Air Force Base, Gandy,
Feather Sound, West And East Lealman, Ridgecrest, Safety Harbor,
Gulfport and Treasure Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2804 8259 2779 8247 2777 8254 2779 8252
      2779 8253 2777 8255 2769 8285 2784 8291
      2787 8291
TIME...MOT...LOC 0956Z 246DEG 24KT 2780 8284

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Tampa radar (KTBW), 25 km away, was scanning. The volume nearest the first event began at 10:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
September 1, 5:45 AM EST
Where
Hillsborough County, 1.38 mi N of Bloomingdale
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
27.900, -82.270

Media relayed image of large tree downed on Belle Timber Ave near Bloomingdale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970984.